Tornadoes · United States · Pennsylvania · 2021
EF0 tornado, Warrendale, Pennsylvania, June 21, 2021
This EF0 tornado ran 1.3 miles across Allegheny County on June 21, 2021, touching down at 2:53 PM EDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 21, 2021
- Touchdown
- 2:53 PM EDT (18:53 UTC)
- Lifted
- 2:55 PM EDT (18:55 UTC)
- On the ground
- 2 minutes
- Path length
- 1.3 miles (2.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Allegheny County
- Touchdown point
- 40.673, -80.064
- Lift-off point
- 40.659, -80.049
- Record number
- 2106211253-01
What the Weather Service recorded
A line of strong storms developed along a trailing cold front on the afternoon of June 21st. The environment had MLCAPE values near 2000 J/kg, effective shear near 35kts, and steep low-level lapse rates. A brief embedded tornado developed within the line and crossed into the Seven Fields, PA region. Model hodographs noted this threat prior to occurrence, indicating that storm motion towards the southeast would be ideal for ingesting streamwise vorticity.
An EF0 tornado touched down near the border of Allegheny and|Butler County on the afternoon of June 21st. The damage was to |mostly hardwood trees that started west of the intersection of |Freeport and Mt Pleasant roads. The hardest hit area was near a |playground by the entrance to the Emerald Fields housing |development. This is where six trees were uprooted. Sporadic down |large branches were noted as the tornado tracked southeast toward |Dean Road. There was a large tree that was knocked down as Mt. |Pleasant road turns into Dean Road, but it was rotted. Other |damage in the region including the Pine Community Center was a |result of straight line wind.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Jun 21, 12:53 PM EDT, 2 hours earlier.
Area forecast discussion, Jun 21, 12:53 PM EDT, 2 hours before
Area Forecast Discussion National Weather Service Pittsburgh PA 1253 PM EDT Mon Jun 21 2021 .SYNOPSIS... Thunderstorms, potentially strong to severe, are expected this afternoon and early evening with a crossing cold front. Cooler and dry conditions expected Tuesday followed by a warming trend through the week. && .NEAR TERM /THROUGH TONIGHT/... Sfc low pressure across the Great Lakes will shift northeastward into southern Ontario as a trailing cold front crosses the upper Ohio Valley today. Convection ahead of the front is already underway and with ML CAPE values in excess of 2000 J/kg, 35kts, effective shear, and steep low level lapse rates, severe weather will be possible with damaging winds the primary threat. Tornadoes will also be possible with discreet storms as latest hodographs and expected storm motion will be ideal for streamwise vorticity into storms. Large hail isn't completely out of the question with discreet cells ahead of the front but 50dbz cores would need to be at least 35kft or so before that became a possibility. A Severe Thunderstorm Watch has been issued for the entire forecast area and runs until 7PM this evening. Minor flooding is also possible given high PWATs, but quick storm motion should prevent more widespread concerns. Storms will end with FROPA this evening followed by post- frontal showers overnight. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... Dry and seasonably cool conditions expected Tuesday in the wake of the front with afternoon temperatures in the 60s for most of the area, and lows dipping into the 40s Tuesday night. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Building sfc high pressure will promote continued dry weather through the work week under relatively low amplitude ern CONUS troughing. High temperatures will rapidly moderate back into the 80s by Thursday. The next rain chance will come with the progged approach of a weekend long wave trough. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... A shortwave trough and sfc cold front will approach and pass the region through tonight and provide increased chances for showers and thunderstorms. Timing for convection should peak during the aftn just ahead of a prefrontal trough associated with a SW to W wind wind shift, with any thunderstorms capable of producing erratic, gusty wind and rapidly lower vsbys. Conditions will generally dry out after the prefrontal trough passage, though iso/sct showers will remain possible as the cold front passes shortly thereafter. Showers will dissipate after cold fropa, but the lagging upper trough may maintain light rain S/E of PIT into Tuesday morning. MVFR to localized IFR cigs are likely overnight amid strong cold advection. Diurnal heating/mixing of drier air with developing high pressure will return most terminals to VFR by Tuesday aftn. .Outlook... VFR conditions are likely for much of the week under the influence of high pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jun 21, 12:37 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1237 PM EDT Mon Jun 21 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-221645- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1237 PM EDT Mon Jun 21 2021 ...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 21, 1:09 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
109 PM EDT Mon Jun 21 2021
OHZ039>041-048-211745-
Tuscarawas-Coshocton-Columbiana-Carroll-
109 PM EDT Mon Jun 21 2021
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT COLUMBIANA...NORTHERN COSHOCTON...CARROLL AND TUSCARAWAS
COUNTIES...
At 108 PM EDT, radar indicated strong thunderstorms were located
along a broken line extending from Louisville to near Strasburg to
11 miles south of Killbuck. Movement was east at 45 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
New Philadelphia... Dover...
Salem... Coshocton...
Columbiana... Uhrichsville...
Carrollton... Newcomerstown...
Minerva... Lisbon...
Dennison... Strasburg...
This includes Interstate 77 in Ohio between mile markers 66 and 95.
LAT...LON 4046 8218 4044 8167 4063 8167 4067 8146
4065 8124 4072 8124 4073 8109 4090 8108
4090 8090 4093 8089 4093 8082 4090 8082
4090 8060 4064 8083 4027 8159 4029 8219
TIME...MOT...LOC 1708Z 268DEG 44KT 4084 8125 4062 8158 4034 8205Special weather statement, Jun 21, 1:24 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
124 PM EDT Mon Jun 21 2021
WVZ021-509-211800-
Marion-Monongalia-
124 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT CENTRAL MONONGALIA AND CENTRAL MARION COUNTIES...
At 123 PM EDT, a strong thunderstorm was located over Mannington,
moving east at 35 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Fairmont... Mannington...
Pleasant Valley... Winfield...
Barrackville... Monongah...
Fairview... Rivesville...
Grant Town... Farmington...
Worthington... Everettville...
This includes Interstate 79 in West Virginia between mile markers 133
and 143.
LAT...LON 3952 8046 3962 8037 3962 8003 3950 8002
3943 8015
TIME...MOT...LOC 1723Z 279DEG 29KT 3955 8036Special weather statement, Jun 21, 1:45 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
145 PM EDT Mon Jun 21 2021
OHZ039-040-048-049-057-058-211815-
Guernsey-Tuscarawas-Coshocton-Harrison-Muskingum-Carroll-
145 PM EDT Mon Jun 21 2021
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN HARRISON...NORTHWESTERN GUERNSEY...
COSHOCTON...NORTHERN MUSKINGUM...SOUTHWESTERN CARROLL AND TUSCARAWAS
COUNTIES...
At 145 PM EDT, radar indicated strong thunderstorms were located
along a broken line extending from near Dover to near West Lafayette
to near Dresden. Movement was east at 40 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Zanesville... New Philadelphia...
Dover... Coshocton...
Uhrichsville... Carrollton...
Newcomerstown... Dennison...
Strasburg... West Lafayette...
Sugarcreek... Dresden...
This includes Interstate 77 in Ohio between mile markers 57 and 93.
LAT...LON 4024 8218 4045 8191 4044 8167 4063 8167
4065 8134 4059 8102 4032 8129 4012 8165
4001 8202 4003 8219
TIME...MOT...LOC 1745Z 269DEG 35KT 4049 8151 4034 8172 4020 8204Special weather statement, Jun 21, 1:51 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
151 PM EDT Mon Jun 21 2021
WVZ021-509>512-211815-
Eastern Preston-Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
151 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN MONONGALIA...CENTRAL PRESTON AND
SOUTHEASTERN MARION COUNTIES...
At 151 PM EDT, a strong thunderstorm was located near Brookhaven, or
near Morgantown, moving east at 40 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Kingwood... Terra Alta...
Newburg... Brookhaven...
Reedsville... Masontown...
Albright... Tunnelton...
Valley Point... Hazelton...
Cranesville... Gladesville...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 4, and
between mile markers 26 and 31.
Interstate 79 in West Virginia between mile markers 141 and 150.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
Campers should consider seeking sturdy shelter until this storm
passes.
LAT...LON 3944 7989 3945 7994 3940 8003 3939 8009
3959 8005 3968 7948 3941 7948 3938 7989
TIME...MOT...LOC 1751Z 260DEG 33KT 3956 7992Special weather statement, Jun 21, 2:33 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
233 PM EDT Mon Jun 21 2021
OHZ039-040-049-050-058-059-WVZ002-003-211915-
Guernsey-Jefferson-Tuscarawas-Harrison-Belmont-Carroll-Brooke-Ohio-
233 PM EDT Mon Jun 21 2021
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT HARRISON...JEFFERSON...NORTHEASTERN GUERNSEY...
SOUTHEASTERN CARROLL...NORTHERN BELMONT...SOUTHEASTERN TUSCARAWAS...
OHIO AND BROOKE COUNTIES...
At 232 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carrollton to near Freeport.
Movement was east at 45 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Steubenville... Martins Ferry...
Cadiz... Warwood...
Wellsburg... West Liberty...
Clearview... Freeport...
Wintersville... Mingo Junction...
Tiltonsville... Yorkville...
This includes Interstate 77 in Ohio between mile markers 55 and 57.
LAT...LON 4051 8067 4010 8057 4015 8160 4054 8108
4050 8073
TIME...MOT...LOC 1832Z 270DEG 40KT 4054 8103 4025 8131The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KPIT), 12:00Z
6.9 hours before the tornado, 29 km from the path. June 21, 2021.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -41 J/kg
- Surface CAPE
- 1425 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.1
- 0-3 km lapse rate
- 5.5 K/km
Pittsburgh, PA (KPIT), 00:00Z
5.1 hours after it, 29 km from the path. June 22, 2021.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -30 J/kg
- Surface CAPE
- 343 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Butler Co. (Awos) (BTP), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pittsburgh radar (KPBZ), 20 km away, was scanning. The volume nearest the touchdown began at 18:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2021 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of June 21, 2021
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.